Alert archive / New Mexico / Freeze Warnings in 2008

Freeze Warning 2, NWS Midland/Odessa, TX

October 22, 2008Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this freeze warning at Oct 22, 2008, 2:12 PM MDT for Eddy County, Lea County, New Mexico. It took effect at Oct 23, 2008, 3:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 22, 2008, 2:12 PM MDT (20:12 UTC)
In effect from
Oct 23, 2008, 3:00 AM MDT
Expired
Oct 23, 2008, 9:00 AM MDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2122 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 222012
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
312 PM CDT WED OCT 22 2008

...FREEZING TEMPERATURES EXPECTED EARLY THURSDAY MORNING...

.SURFACE HIGH PRESSURE WILL BUILD ACROSS WEST TEXAS AND SOUTHEASTERN
NEW MEXICO OVERNIGHT. WINDS WILL BECOME LIGHT AFTER MIDNIGHT. DRIER
AIR WILL ALSO MOVE INTO THE REGION...AND WILL COMBINE WITH CLEARING
SKIES AND THE LIGHT WINDS TO BRING FREEZING TEMPERATURES TO NORTHERN
LEA COUNTY...ELEVATIONS ABOVE 6000 FEET IN THE GUADALUPE MOUNTAINS
AND THE DAVIS MOUNTAINS...AND THE MARFA PLATEAU.

TXZ074-258-231030-
/O.CAN.KMAF.HW.W.0049.000000T0000Z-081023T0000Z/
/O.NEW.KMAF.FZ.W.0002.081023T0900Z-081023T1500Z/
DAVIS/APACHE MOUNTAINS AREA-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...ALPINE...FORT DAVIS...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
312 PM CDT WED OCT 22 2008 /212 PM MDT WED OCT 22 2008/

...FREEZE WARNING IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 10 AM CDT
/9 AM MDT/ THURSDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 4 AM CDT TO 10 AM CDT 
THURSDAY.

THE HIGH WIND WARNING HAS BEEN CANCELLED.

TEMPERATURES ARE EXPECTED TO DROP INTO THE UPPER 20S ACROSS THE
HIGHER ELEVATIONS OF THE GUADALUPE AND DAVIS MOUNTAINS EARLY
THURSDAY MORNING.

THOSE WITH COLD SENSITIVE PLANTS OR ANIMALS...OR OTHER CONCERNS
RELATED TO FREEZING TEMPERATURES...SHOULD BEGIN PREPARATIONS NOW
FOR THIS FREEZE. IF YOU HAVE NOT ALREADY DONE SO...NOW IS THE TIME
TO MAKE SURE HEATERS ARE IN PROPER WORKING ORDER.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

$$

NMZ027-TXZ080-231030-
/O.NEW.KMAF.FZ.W.0002.081023T0900Z-081023T1500Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-MARFA PLATEAU-
INCLUDING THE CITIES OF...QUEEN...MARFA
312 PM CDT WED OCT 22 2008 /212 PM MDT WED OCT 22 2008/

...FREEZE WARNING IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 10 AM CDT
/9 AM MDT/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 10
AM CDT /9 AM MDT/ THURSDAY.

TEMPERATURES ARE EXPECTED TO DROP INTO THE MID TO UPPER 20S EARLY
THURSDAY MORNING. 

THOSE WITH COLD SENSITIVE PLANTS OR ANIMALS...OR OTHER CONCERNS
RELATED TO FREEZING TEMPERATURES...SHOULD BEGIN PREPARATIONS NOW
FOR THIS FREEZE. IF YOU HAVE NOT ALREADY DONE SO...NOW IS THE TIME
TO MAKE SURE HEATERS ARE IN PROPER WORKING ORDER.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

$$

NMZ029-231030-
/O.NEW.KMAF.FZ.W.0002.081023T0900Z-081023T1500Z/
NORTHERN LEA COUNTY-
INCLUDING THE CITY OF...TATUM
212 PM MDT WED OCT 22 2008

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM MDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 3 AM MDT TO 9 AM MDT 
THURSDAY.

TEMPERATURES ARE EXPECTED TO DROP INTO THE UPPER 20S EARLY
THURSDAY MORNING.

THOSE WITH COLD SENSITIVE PLANTS OR ANIMALS...OR OTHER CONCERNS
RELATED TO FREEZING TEMPERATURES...SHOULD BEGIN PREPARATIONS NOW
FOR THIS FREEZE. IF YOU HAVE NOT ALREADY DONE SO...NOW IS THE TIME
TO MAKE SURE HEATERS ARE IN PROPER WORKING ORDER.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

$$
1 follow-up statement
000 
WWUS74 KMAF 230858
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 AM CDT THU OCT 23 2008

...FREEZING TEMPERATURES EXPECTED EARLY THURSDAY MORNING...

.SURFACE HIGH PRESSURE WILL CONTINUE BUILDING IN ACROSS WEST TEXAS
AND SOUTHEASTERN NEW MEXICO THIS MORNING. CALM WINDS CONTINUE
ACROSS MUCH OF THE AREA UNDER CLEAR SKIES. TEMPERATURES ACROSS
NORTHERN LEA COUNTY AND THE DAVIS MOUNTAINS/MARFA PLATEAU HAVE
ALREADY REACHED OR DROPPED BELOW FREEZING. CONTINUE TO EXPECT
TEMPERATURES ACROSS ELEVATIONS ABOVE 6000 FEET IN THE GUADALUPE
MOUNTAINS TO DROP BELOW FREEZING AS WELL THIS MORNING.

NMZ027-TXZ074-080-258-231500-
/O.CON.KMAF.FZ.W.0002.081023T0900Z-081023T1500Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ALPINE...FORT DAVIS...MARFA...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
358 AM CDT THU OCT 23 2008 /258 AM MDT THU OCT 23 2008/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT /9 AM MDT/
THIS MORNING...

TEMPERATURES ARE EXPECTED TO DROP INTO THE UPPER 20S ACROSS THE
HIGHER ELEVATIONS OF THE GUADALUPE AND DAVIS MOUNTAINS THIS MORNING.

THOSE WITH COLD SENSITIVE PLANTS OR ANIMALS...OR OTHER CONCERNS
RELATED TO FREEZING TEMPERATURES...SHOULD BEGIN PREPARATIONS NOW
FOR THIS FREEZE. IF YOU HAVE NOT ALREADY DONE SO...NOW IS THE
TIME TO MAKE SURE HEATERS ARE IN PROPER WORKING ORDER.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

$$

NMZ029-231500-
/O.CON.KMAF.FZ.W.0002.081023T0900Z-081023T1500Z/
NORTHERN LEA COUNTY-
INCLUDING THE CITY OF...TATUM
258 AM MDT THU OCT 23 2008

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

TEMPERATURES HAVE ALREADY DROPPED INTO THE UPPER 20S THIS MORNING
ACROSS NORTHERN LEA COUNTY.

THOSE WITH COLD SENSITIVE PLANTS OR ANIMALS...OR OTHER CONCERNS
RELATED TO FREEZING TEMPERATURES...SHOULD BEGIN PREPARATIONS NOW
FOR THIS FREEZE. IF YOU HAVE NOT ALREADY DONE SO...NOW IS THE
TIME TO MAKE SURE HEATERS ARE IN PROPER WORKING ORDER.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

$$

13

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this freeze warning went out at Oct 22, 1:58 PM MDT, 14 minutes earlier.

Area forecast discussion, Oct 22, 1:58 PM MDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT WED OCT 22 2008

.DISCUSSION...
GUSTY NORTHERLY WINDS CONTINUE ACROSS THE FORECAST AREA EARLY THIS
AFTERNOON IN THE WAKE OF THIS MORNING/S FRONTAL PASSAGE...BUT SPEEDS
HAVE COME DOWN A BIT FROM EARLIER. SURFACE OBS FROM GUADALUPE PASS
HAVE NEVER REALLY SHOWN WINDS WITHIN WARNING CRITERIA TODAY...AND
WIND SPEEDS HAVE DECREASED AT MT. LOCKE IN THE DAVIS MOUNTAINS. WE
WILL THUS CANCEL THE HIGH WIND WARNING FOR THOSE LOCATIONS. THE WIND
ADVISORY THAT WAS PREVIOUSLY IN EFFECT FOR SOUTHEASTERN NEW MEXICO
AND PORTIONS OF WEST TEXAS HAS BEEN ALLOWED TO EXPIRE AS SCHEDULED.

WINDS WILL CONTINUE TO DECREASE THIS EVENING...AND ARE EXPECTED TO
BECOME LIGHT AFTER MIDNIGHT TONIGHT AS SURFACE HIGH PRESSURE BUILDS
INTO THE REGION. MUCH LOWER DEWPOINT TEMPERATURES ARE ALSO EXPECTED
TO SPREAD ACROSS THE AREA THROUGH TONIGHT. THE COMBINATION OF THE
DRY AIR AND LIGHT WINDS SHOULD HELP TEMPERATURES DROP OFF NICELY
TOWARD MORNING. STILL SOME QUESTION AS TO HOW MUCH WRAP AROUND CLOUD
COVER WILL EXIST FROM SOUTHEAST NEW MEXICO TO THE NORTHERN PERMIAN
BASIN...BUT HAVE OPTED TO GO FOR A MOSTLY CLEAR FORECAST EVERYWHERE
TONIGHT. WE WILL ISSUE A FREEZE WARNING FOR NORTHERN LEA COUNTY...
THE HIGHER ELEVATIONS OF THE GUADALUPE MOUNTAINS...THE DAVIS
MOUNTAINS AND MARFA PLATEAU TONIGHT...WHERE TEMPERATURES SHOULD DROP
INTO THE MID TO UPPER 20S. ELSEWHERE...TEMPERATURES MAY APPROACH
FREEZING ACROSS THE REMAINDER OF EDDY/LEA COUNTIES...AND THE
NORTHWESTERN PERMIAN BASIN. WILL CONTINUE TO HIGHLIGHT MENTION OF
FROST OR LIGHT FREEZE ACROSS THESE LOCATIONS IN THE HAZARDOUS
WEATHER OUTLOOK.

BEYOND TONIGHT...BENIGN WEATHER IS GENERALLY ANTICIPATED FOR THE
NEXT SEVERAL DAYS. THE INTENSE UPPER LOW OVER KANSAS AND NEBRASKA
WILL MOVE LITTLE THURSDAY...BUT WILL FINALLY LIFT NORTHEAST FRIDAY.
DRY NORTHWEST FLOW ALOFT ON THE BACK SIDE OF THIS SYSTEM WILL
PREVAIL ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO BOTH DAYS.
SURFACE RIDGING SHOULD KEEP TEMPERATURES COOL THURSDAY...BUT THE
SURFACE LEE TROUGH SHOULD RE-DEVELOP FRIDAY...LENDING TO WARMER
TEMPERATURES.

ANOTHER COLD FRONT LOOKS TO MOVE ACROSS THE REGION LATE SUNDAY OR
EARLY MONDAY AS ANOTHER POTENT SHORTWAVE DIVES ACROSS THE CENTRAL
PLAINS. THIS FRONT SHOULD BRING BREEZY CONDITIONS BACK LATE SUNDAY
OR EARLY MONDAY. TEMPERATURES SHOULD ALSO BE MUCH COOLER MONDAY. THE
GFS AND ECMWF MODELS BOTH SHOW A LITTLE MID LEVEL MOISTURE TO WORK
WITH AHEAD OF THE FRONT MONDAY MORNING...MAINLY ACROSS SOUTHERN
PORTIONS OF THE CWFA. HAVE OPTED TO KEEP THE FORECAST DRY FOR NOW.
UPPER LEVEL SHORTWAVE RIDGING BEGINS TO TAKE SHAPE ACROSS THE REGION
TUESDAY AND WEDNESDAY. THIS TREND SUPPORTS KEEPING THE FORECAST DRY
WITH A MODERATING TREND IN TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              36  65  37  74  /   0   0   0   0
CARLSBAD NM                33  66  34  78  /   0   0   0   0
DRYDEN TX                  42  69  43  79  /   0   0   0   0
FORT STOCKTON TX           39  70  42  81  /   0   0   0   0
GUADALUPE PASS TX          37  62  41  72  /   0   0   0   0
HOBBS NM                   33  64  34  74  /   0   0   0   0
MARFA TX                   26  65  29  75  /   0   0   0   0
MIDLAND INTL AIRPORT TX    37  66  37  75  /   0   0   0   0
ODESSA TX                  38  66  37  75  /   0   0   0   0
WINK TX                    36  70  38  80  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FREEZE WARNING FROM 3 AM TO 9 AM MDT THURSDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY.

TX...FREEZE WARNING FROM 4 AM CDT /3 AM MDT/ TO 10 AM CDT /9 AM MDT/
     THURSDAY FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS
     AREA...GUADALUPE MOUNTAINS...MARFA PLATEAU.

&&

49/21
Hazardous weather outlook, Oct 22, 12:39 PM MDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
139 PM CDT WED OCT 22 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
139 PM CDT WED OCT 22 2008 /1239 PM MDT WED OCT 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY WINDS OF 45 TO 55 MPH WILL SUBSIDE IN THE DAVIS AND
GUADALUPE MOUNTAINS WITH WINDS BECOMING LIGHT OVERNIGHT.

IN ADDITION...A FREEZE IS EXPECTED ON THE MARFA PLATEAU...IN THE
HIGH MOUNTAIN VALLEYS IN THE DAVIS AND GUADALUPE MOUNTAINS...AND
IN FAR NORTHERN LEA COUNTY AND A FREEZE WARNING IS IN EFFECT.
OTHER LOCATIONS WILL BE ABLE TO FALL INTO THE 30S. TAKE CARE OF
SENSITIVE PLANTS AND PETS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FROST OR LIGHT FREEZE WILL BE POSSIBLE AGAIN FRIDAY MORNING
ACROSS THE SOUTHEASTERN PLAINS OF NEW MEXICO AND THE MARFA
PLATEAU.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Freeze Warnings in New Mexico, 2008Freeze Warnings in Texas, 2008Every freeze warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.